Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


A characteristic zero non-Noetherian factorial ring of dimension three

Author: John David
Journal: Trans. Amer. Math. Soc. 180 (1973), 315-325
MSC: Primary 13F15
MathSciNet review: 0325604
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper shows the previously unknown existence of a finite dimensional non-Noetherian factorial ring in characteristic zero. The example, called ``$ J$", contains a field of characteristic zero and is contained in a pure transcendental extension of degree three of that field. $ J$ is seen to be an ascending union of polynomial rings and degree functions are introduced on each of the polynomial rings. These are the basic facts that enable it to be seen that two extensions of $ J$ are Krull. One of these extensions is a simple one and the other is a localization of $ J$ at a prime ideal $ P$. In the case of the latter extension, it is necessary to show that the intersection of the powers of $ P$ is zero. As $ J$ is the intersection of these two extensions, a theorem of Nagata is all that is needed to show then that $ J$ is factorial. It is easily proved that $ J$ is non-Noetherian once it is known to be factorial.

References [Enhancements On Off] (What's this?)

  • [1] P. Samuel, Lectures on unique factorization domains, Notes by M. Pavman Murthy. Tata Institute of Fundamental Research Lectures on Mathematics, No. 30, Tata Institute of Fundamental Research, Bombay, 1964. MR 0214579 (35 #5428)
  • [2] Ibid.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 13F15

Retrieve articles in all journals with MSC: 13F15

Additional Information

PII: S 0002-9947(1973)0325604-4
Keywords: Factorial, Krull dimension, Noetherian, polynomial ring, degree function
Article copyright: © Copyright 1973 American Mathematical Society